Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 330, NWS Wilmington, OH

September 1, 2003Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 1, 2003, 3:36 PM EDT for Miami County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 3:36 PM EDT (19:36 UTC)
Expired
Sep 1, 2003, 4:00 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Miami County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 011936
SVRILN
OHC109-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN OHIO...

* UNTIL 400 PM EDT...

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WEST MILTON...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLEASANT HILL...
  TIPP CITY...
  TROY...
  WEST MILTON...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4011 8427 4015 8402 3988 8404 3988 8415
          3992 8416 3992 8443 4007 8443

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:30 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 1, 3:30 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT MON SEP 1 2003

FLOODING THREAT WILL REMAIN HIGH TNGT ACRS THE NORTHERN 2/3 OF THE
CWFA WITH TREMENODUS MSTR AND MODERATE DYNAMICS IN PLACE.  HAVE
COORDINATED WITH SURROUNDING OFFICES AND WL EXTEND THE FFA OVER THE
FAR NORTHERN TIER UNTIL 7 A.M. AND EXPAND/EXTEND THE SOUTHERN TIER
UNTIL NOON.  WL KEEP MOST AREAS NR/SOUTH OF THE OH RIVER OUT OF THE
FFA AS LITTLE RAIN HAS FALLEN THUS FAR...BUT WILL INCLUDE +RA
WORDING.  SVR THREAT ALSO EXISTS...PRIMARILY WIND DAMAGE WITH
EXTREMELY WARM/MOIST AIRMASS...AND SPC HAS JUST ISSUED A BOX FOR
MUCH OF THE SOUTHERN CWFA.

BEST FORCING SHIFTS EAST ON TUE...WITH ALL MODELS NOTING SOME DRYING
IN THE N-NW.  PLENTIFUL MSTR REMAINS HWVR...AND WILL CONT +RA
WORDING OVER THE SOUTH WHERE FRONT SHUD BE MODERATELY ACTIVE.

WILL ISSUE ESF FOR THE SOUTHERN COUNTIES...ALONG AND SOUTH OF THE OH
RIVER...FOR TUE NGT INTO WED AS THE NEXT SURGE OF TROPICAL MSTR
ARRIVES.  THINK THE ETA IS PUSHING MSTR TOO FAR NORTH...AND I LIKE
THE MORE SHEARED OUT GFS SOLN.  AT ANY RATE...AFTER THE XPCTD +RA
TNGT INTO TUE...AND THE AMNT OF MSTR XPCTD...CUD SEE ANOTHER ROUND
OF EXCESSIVE RAIN.

.ILN...
OH...FLOOD WATCH TONIGHT OHZ026-034-035-042>046-051-052.  FLOOD
WATCH UNTIL NOON EDT TUESDAY OHZ053>056-060>065-070>074-077.
IN...FLOOD WATCH UNTIL NOON EDT TUESDAY INZ050-058-059-066-073-074.
KY...FLOOD WATCH UNTIL NOON EDT TUESDAY KYZ091>093.

JOHNSTONE
Hazardous weather outlook, Sep 1, 4:55 AM EDT, 10 hours 41 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS OHIO AND INDIANA
TODAY THROUGH THIS EVENING.  WITH THE MOIST AIR MASS IN PLACE ACROSS
THE REGION...WIDESPREAD HEAVY RAIN IS EXPECTED.  THIS COULD LEAD TO
FLOODING.  A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS
NEAR AND NORTH OF I-70.  SOUTH OF THIS AREA...LOCALIZED HEAVY RAIN
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...SOME OF WHICH
COULD BE SEVERE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT WILL BECOME NEARLY STATIONARY.  MORE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY.
AGAIN...THIS COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 1, 12:01 PM EDT, 3 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT MON SEP 1 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
NORTHERN KENTUCKY...SOUTHEAST INDIANA AND SOUTHERN OHIO...

A FRONT WILL BE STATIONARY NEAR OR JUST NORTH OF I-70 THROUGH THE
DAY. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ALONG AND NORTH OF
THE FRONT WILL RESULT IN LIMITED INSTABILITY TODAY AND THUS LITTLE OR
NO SEVERE WEATHER THREAT FROM EAST CENTRAL INDIANA INTO CENTRAL OHIO.

HOWEVER...FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WILL NOT BE AS
EXTENSIVE. CLOUD COVER WILL THIN ACROSS NORTHERN KENTUCKY AND FAR
SOUTHERN OHIO...ALLOWING FOR SOME SUNSHINE TODAY. WITH AFTERNOON
HEATING...THE ATMOSPHERE WILL BECOME MORE UNSTABLE. A FEW OF
THE THUNDERSTORMS THAT DEVELOP DURING THE HEAT OF THE DAY COULD
BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

JTD

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:57 PM EDTSevere Thunderstorm WarningILNShelby48 min
Sep 1, 3:03 PM EDTSevere Thunderstorm WarningILNDarke42 min
Sep 1, 3:17 PM EDTSevere Thunderstorm WarningILNMiami28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.